NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, June 20, 2013
Hi. I have had two large red glossy patches on either side of the middle of my tongue for about 5 years now. I have been told that it is geographic tongue. My dentist thinks it is possible caused by repeated use of my brown inhaler (clenil modulite) which I take twice a day.
I constantly have dry mouth and have persistent candida. I go to the dentist every 6 months and each time I go I am prescribed tablets for the candida. I have tried all sorts of treatments to eliminate the condition of my tongue like cutting out gluten from my diet, washing my mouth out after inhaler use--all to no avail.
I am concerned as I am getting a frequently dry mouth and consistently dry cracked lips. I wonder whether there is anything else I can do to help my tongue?
The glossy patches where the papillae have gone take up over half of the area of my tongue and the other part is consistently bright white. It is causing me considerable anxiety worrying about it. I would appreciate any advice. Many thanks.
Although your description is excellent, one thing I did not see mentioned was any discomfort or symptoms associated with these red areas. That makes me think that the biggest issue you have is not being certain about what these patches really represent.
As you know, geographic tongue (benign migratory glossitis, erythema migrans) USUALLY changes or moves around the upper (dorsal) surface of the tongue. Your description sounds different.
The suggestion by your dentist that you may have a fungal infection (candidiasis) would be reasonable given your use of an inhaler that contains a form of corticosteroid (steroid). The steroid does its job by interfering with immune cells but a side effect is that these same cells are then less able to do part of their real job, fighting infectious microorganisms, particularly fungal or viral infections.
But it sounds like you have done everything properly (washing out your mouth after using your inhaler, taken anti-fungal medicine) to reduce or eliminate a candidal infection. That leaves uncertainty, and as you said, anxiety in not knowing precisely what these areas on your tongue represent. Peace of mind has inherent value, no matter how minor the problem may be.
In a case like yours, it would seem appropriate to request a biopsy of one of the red patches (usually performed by an oral and maxillofacial surgeon) so that a specialty-trained professional could examine the tissue (I would recommend an oral and maxillofacial pathologist). They should be able to provide you with a definitive diagnosis and appropriate treatment if any is considered necessary.
Good luck, and thank you for visiting NetWellness!
John R Kalmar, DMD, PhD
Clinical Professor of Pathology
Associate Dean of Dentistry Administration
College of Dentistry
The Ohio State University